Alert archive / Maryland / Tornado Warnings in 2019
Tornado Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 14, 2019, 7:31 PM EDT for Baltimore County, Carroll County, Maryland. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2019, 7:31 PM EDT (23:31 UTC)
- Expired
- Apr 14, 2019, 7:51 PM EDT
- In force
- 20 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Baltimore County, MD, Carroll County, MD
The radar
The Sterling radar (KLWX), 85 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:08 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959
WFUS51 KLWX 142331
TORLWX
MDC005-013-150015-
/O.NEW.KLWX.TO.W.0008.190414T2331Z-190415T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
731 PM EDT Sun Apr 14 2019
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northeastern Carroll County in north central Maryland...
Northwestern Baltimore County in northern Maryland...
* Until 815 PM EDT.
* At 731 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Westminster, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Hampstead and Manchester around 745 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Lineboro, Millers and Greenmount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3952 7701 3957 7705 3972 7691 3972 7667
TIME...MOT...LOC 2331Z 226DEG 30KT 3958 7699
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF3 follow-up statements
357
WWUS51 KLWX 142341
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
741 PM EDT Sun Apr 14 2019
MDC005-013-150015-
/O.CON.KLWX.TO.W.0008.000000T0000Z-190415T0015Z/
Carroll MD-Baltimore MD-
741 PM EDT Sun Apr 14 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN CARROLL AND NORTHWESTERN BALTIMORE COUNTIES...
At 741 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Manchester, or 8 miles southeast of Parkville,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Carroll and northwestern Baltimore Counties, including
the following locations... Lineboro, Millers and Greenmount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3960 7687 3964 7697 3972 7690 3972 7667
TIME...MOT...LOC 2341Z 224DEG 43KT 3967 7689
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF860
WWUS51 KLWX 142347
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
747 PM EDT Sun Apr 14 2019
MDC005-013-150015-
/O.CON.KLWX.TO.W.0008.000000T0000Z-190415T0015Z/
Carroll MD-Baltimore MD-
747 PM EDT Sun Apr 14 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN CARROLL AND NORTHWESTERN BALTIMORE COUNTIES...
At 746 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Manchester, or 8 miles southeast of Parkville,
moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
Locations impacted include...
Manchester, Lineboro and Millers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 7686 3968 7692 3972 7689 3972 7669
TIME...MOT...LOC 2346Z 225DEG 30KT 3970 7685
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF189
WWUS51 KLWX 142351
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
751 PM EDT Sun Apr 14 2019
MDC005-013-150001-
/O.CAN.KLWX.TO.W.0008.000000T0000Z-190415T0015Z/
Carroll MD-Baltimore MD-
751 PM EDT Sun Apr 14 2019
...THE TORNADO WARNING FOR NORTHEASTERN CARROLL AND NORTHWESTERN
BALTIMORE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM EDT for northern and
north central Maryland.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3965 7686 3968 7692 3972 7689 3972 7669
TIME...MOT...LOC 2349Z 226DEG 30KT 3973 7681
$$
DHOFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 14, 3:35 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 14, 3:35 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
335 PM EDT Sun Apr 14 2019
.SYNOPSIS...
A strong area of low pressure will move into the Ohio Valley and
into the Great Lakes this evening as a strong cold front
associated with this system passes through our area tonight
into early Monday. High pressure will gradually build overhead
later Monday and Tuesday. A weak backdoor cold front may move
into the area Wednesday before lifting north as a warm front
Thursday. Potentially strong low pressure and its cold front may
impact the area late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
...Potential for severe weather later this afternoon and
tonight. Stay tuned to the latest forecasts for updates...
Currently low pressure resides near the Tennessee and Ohio
Valley's this afternoon, with a stationary boundary stretched
across southern Pennsylvania. With our CWA in the warm sector,
temperatures are in the 60s to middle 70s, while dewpoints are
summer-like in the low-mid 60s, with even some upper 60 readings
across southern MD and the Northern Neck. Showers this afternoon
have been relegated west of the Blue Ridge, with intensity in
these showers picking up across central Blue Ridge and Foothills
in Virginia.
The low will track northward into Ohio late this afternoon and
into the Great Lakes this evening. As the southerly flow
increases this afternoon, continuing to pump in a warm moist
airmass, with PWATs ranging between 1.25 to 1.50 inches. Winds
throughout the boundary layer will also be on the rise,
resulting in strengthening deep layer shear and low-level
helicity. A combination of these above features, the threat for
severe weather will exist later this afternoon and again
tonight. The first round of activity of showers and
thunderstorms this afternoon and early evening will be in
response to an approaching shortwave and jet max. Instability
isn't overly impressive, partially due to the extensive cloud
cover, but given the strengthening wind field and moist airmass,
the chance for severe storms will exist. Damaging wind gusts
will be the primary threat, but large hail and a brief tornado
will also be a possibility. Isolated instances of flooding
cannot be ruled out with any training cells.
Latest hi-res guidance depicts the first round of activity
waning as it enters a bit more stable environment to the north
and east. This will result in a bit of a break in
showers/storms later this evening before the main feature
associated with the approaching strong cold front comes knocking
on our door late this evening. Forcing associated with the
front, strong moisture transport, and increasing deep layer
shear, a QLCS feature seems favorable for development late this
evening and into the overnight hours. A secondary vorticity
maxima swinging across the Appalachians will help enhance
activity along and east of the Blue Ridge, including the metros,
where an Enhanced Risk of severe storms by the Storm Prediction
Center now resides. Again, damaging wind gusts will be the
primary hazard, however a brief spinup of a tornado within any
embedded mesovorticies will be possible. With this threat of
severe weather occurring at night, it is extremely important to
ensure you and your family have multiple ways to receive
warnings and respond if they are issued for your area.
The front will finally push east of the area by daybreak,
bringing a downward trend in activity as winds turn west
northwesterly and drier more stable air filters into the region.
Gusty west to northwest winds will develop behind the cold
front along with upslope rain and snow showers near the
Allegheny Front.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As the cold front pushes off the Delmarva Peninsula Monday
morning, the gradient in its wake will strengthening. This will
deliver strong gusty winds to the area, frequently gusting 35 to
45 mph into the afternoon. Some higher gusts to near 50 mph
will be possible along the higher elevations of the Alleghenies
and Blue Ridge Mountains. A Wind Advisory may be required
tomorrow as a result, but have elected to hold off on issuance
to assess newer model guidance this evening and overnight.
Noticeably cooler conditions will prevail Monday and Monday
night, with temperatures running around 5 degrees below normal
for the middle of April. Dry conditions will persist Tuesday and
Tuesday night as high pressure builds to our south and winds
gradually diminish, and temperatures return to slightly above
normal levels.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will continue to be in place over our region through
early Thursday. Winds are expected to remain light and variable
through Thursday with a return southerly flow forming Thursday
afternoon. As the southerly flow forms warm and more moist air is
forecast to be advected into our region starting on Thursday as a
warm front moves to the north of our area. As dew point and air
temps rise ahead of a approaching cold front, convective showers and
thunderstorms will be possible early Friday.
A deep upper level trough is forecast to dig down into Gulf of
Mexico and into the southeastern US states tapping to the warm and
moist Gulf air. A 250 mb jet max is forecast to line up with the
deep upper level trough which will likely enhance the forcing that
occurs ahead of the cold frontal passage. Increasing moisture along
with significant forcing and shear indicates that Friday could be a
concerning day for severe weather. The Storm Prediction Center has
already put our region into a 15 percent chance for the formation of
severe thunderstorms six days out. It is still too early to tell
exact timing of this system and how widespread thunderstorms could
be for Friday. General model trends are suggesting that rain should
be out of our area by Saturday morning. A few linger showers are
forecast for Saturday with high pressure building back into our
region from the south on Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Increasing southerly flow will help deliver showers and
thunderstorms will cross the terminals later this afternoon with
the potential for strong to potentially severe wind gusts, large
hail, and an isolated tornado. Outside of convection, winds
will be gusty out of the south, gusting upwards of 30 knots into
this evening. After a break in activity this evening, a line of
strong to severe thunderstorms associated with a cold front will
push across the terminals late this evening and overnight.
Storms will be capable of producing damaging wind gusts, and the
threat for an isolated tornado.
The front will move east of the terminals by 09z, leaving
westerly winds in its wake. Strong gusty winds expected Monday
as the gradient increases, with west northwest winds gusting 30
to 40 knots as a result. High pressure building toward the
region will result in VFR conditions through Tuesday night with
lighter winds prevailing.
Skies will continue to be mostly clear on Wednesday with light and
variable winds. VFR conditions are expected.
On Thursday, winds will become southerly leading to increasing
clouds with some mid to low level clouds possible during the early
parts of Thursday. SubVFR conditions will be possible.
&&
.MARINE...
Southerly winds will continue to increase today and into this
evening as low pressure passes to the west, with SCA conditions
expected. Showers and thunderstorms will increase in coverage
late this afternoon, and again overnight as a strong cold front
crosses the area. Strong damaging winds will be possible with
these storms, with a lesser threat of large hail or an isolated
waterspout.
This front will move east of the waters by daybreak Monday, as
winds turn out of the west northwest and become quite gusty. A
Gale Warning is in effect for the waters on Monday, and may be
required for portions of the waters Monday evening. Elsewhere,
SCA conditions are expected to prevail over the waters Monday
night. Winds will abate Tuesday and Tuesday night as high
pressure builds toward the region, thus sub SCA conditions are
expected.
Winds will remain light and variable on Wednesday and then become
more southerly on Thursday. Small Craft Advisories may be needed on
Thursday due to stronger winds a loft.
&&
.TIDES/COASTAL FLOODING...
An increasing southerly flow will cause anomalies to rise this
afternoon and tonight. Water levels will be close to minor
flooding thresholds around high tide for sensitive areas,
however no flooding is currently forecast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ530>543.
Gale Warning from 6 AM to 6 PM EDT Monday for ANZ530>543.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
TIDES/COASTAL FLOODING...BKFHazardous weather outlook, Apr 14, 6:19 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 619 PM EDT Sun Apr 14 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-152230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 619 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Tornado Watch is in effect for the entire outlook area until 3 AM. Two rounds of showers and scattered thunderstorms are expected this evening and overnight. The main severe weather threats are damaging wind gusts and an isolated tornado. Heavy rain in thunderstorms may lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds with isolated wind damage are possible Monday. Gusts up to 50 mph are possible, especially in the afternoon and early evening. A Gale Warning is in effect for the waters Monday and may need to be extended into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters activation is requested. Please report severe weather to the National Weather Service per standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-152230- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 619 PM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Tornado Watch is in effect for the entire outlook area until 3 AM. Two rounds of showers and scattered thunderstorms are expected this evening and overnight. The main severe weather threats are damaging wind gusts and an isolated tornado. Heavy rain in thunderstorms may lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds with isolated wind damage are possible Monday. Gusts up to 50 mph are possible, especially in the higher elevations and across all of western Maryland, eastern West Virginia and extreme northern Virginia. .SPOTTER INFORMATION STATEMENT... Spotters activation is requested. Please report severe weather to the National Weather Service per standard operating procedures.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:19 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 41 min |
| Apr 14, 6:21 PM EDT | Tornado Warning | LWX | Carroll, Frederick | 24 min |
| Apr 14, 6:24 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 36 min |
| Apr 14, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 50 min |
Nearby
Tornado Warnings in Maryland, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.